Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 320, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 23, 2001, 7:38 AM CDT for Lawrence County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 23, 2001, 7:38 AM CDT (12:38 UTC)
- Expired
- Oct 23, 2001, 8:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lawrence County, MO
The radar
The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1568 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
529 WUUS53 KSGF 231239 SVRSGF MOC109-231330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 738 AM CDT TUE OCT 23 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN SOUTHWEST MISSOURI * UNTIL 830 AM CDT * AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF MOUNT VERNON...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOUNT VERNON...VERONA BY 745 AM CDT. AURORA...MILLER BY 750 AM CDT. THE TOWNS OF STOTTS CITY...FREISTATT...HOBERG AND CHESAPEAKE ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ON KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3719 9405 3694 9399 3696 9365 3726 9365 $$ BROWNING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:33 AM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Oct 23, 3:33 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 AM CDT MON OCT 22 2001 FORECAST PROBLEMS CONCERN CHANCES OF SEVERE WEATHER AND PRECIPITATION TODAY AND TONIGHT...THEN TEMPERATURES. LINE OF CONVECTION DEVELOPED ALONG WEAKENING FRONT OVER NORTHERN MO YESTERDAY EVENING AND CONTINUE INTO NE AND CNTRL MO OVERNIGHT...JUST NORTH OF THE FORECAST AREA. WILL HAVE TO SEE IF CONVECTION CAN GET GOING OVER SOUTHERN MO THIS MORNING AHEAD OF SHORT WAVE MOVING INTO THE CENTRAL PLAINS. LOW LEVEL MOISTURE AXIS MOVING INTO SW MO ATTM... 50 KT JET ON KSGF VAD WIND PROFILE AT 4K FT...AND JET STREAK AHEAD OF THE SHORTWAVE TO ENHANCE LIFT. CAPES JUST OFF THE SFC ARE AROUND 2000 J/KG ON ETA SGF SOUNDING. LINE HINTS AT TRYING TO FILL IN FROM NE OK TO CNTRL MO ATTM. MAIN FACTORS AGAINST DEVELOPMENT ARE CAPPING AND WEAKENING OF LOW LEVEL FORCING AS JET VEERS AND CONVERGENCE/MOISTURE CONVERGENCE DIMINISHES. WILL KEEP 40 POPS IN SOUTHERN MO FOR FIRST PERIOD AND NOT GET TOO FANCY WITH TIMING... PARTICULARLY IF WE CAN REDEVELOPMENT MIDDAY AND THIS AFTERNOON IN RIGHT ENTRANCE REGION OF EXITING JET STREAK. SIGNIFICANT CIN AND THE LACK OF ANY ORGANIZED BOUNDARIES MIGHT MAKE THIS DIFFICULT. STRONG COLD FRONT STILL PROGGED TO MOVE THROUGH THE AREA EARLY WEDNESDAY. FRONT WONT HAVE MUCH MOISTURE TO WORK WITH AS IT ENTERS WESTERN COUNTIES...BUT STARTS TO TAP INTO DEEPER MOISTURE AS IT MOVES INTO EASTERN MO. WILL LEAVE POPS OUT FOR WESTERN HALF OF THE CWA WEDNESDAY MORNING AND WILL KEEP CHANCE POPS FOR EASTERN COUNTIES THROUGH MIDDAY. COLD AIR WILL WORK ITS WAY INTO THE REGION AND KEEP TEMPERATURES BELOW NORMAL THROUGH THE WEEKEND AS LONG WAVE TROUGH BECOMES BRIEFLY ANCHORED OVER THE GREAT LAKES AND UPPER MIDWEST AS A SHORTWAVE RIDES DOWN THE WESTERN SIDE OF THE LONGWAVE OVER THE WEEKEND. TEMPERATURES SHOULD MODERATE STARTING MONDAY AS 5H TROUGH MOVES EAST. PRELIMINARY CCF: FCSTID = 26/DSA SGF 76 57 68 42 / 40 30 10 10 JLN 79 55 66 42 / 40 30 10 10 UNO 74 62 71 40 / 40 30 30 10 VIH 77 59 65 39 / 30 10 30 10 .SGF... MO...NONE. KS...NONE.
In the hours before
Special weather statement, Oct 23, 6:00 AM CDT, 1 hour 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT TUE OCT 23 2001 SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR THIS MORNING. ISOLATED SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY OVER EXTREME SOUTHWEST MISSOURI.... MAINLY WEST AND SOUTHWEST OF SPRINGFIELD. THE MAIN THREAT WILL BE LOCALIZED AREAS OF LARGE HAIL AND DAMAGING WINDS. SCATTERED STORMS MAY REINTENSIFY OR REDVELOP OVER CENTRAL AND SOUTHERN MISSOURI EARLY THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS. ONCE AGAIN...THE MAIN STORM THREATS WILL BE LOCALIZED HAIL AND DAMAGING WINDS. ALTHOUGH THE SEVERE WEATHER THREAT IS NOT EXPECTED TO BE WIDESPREAD...SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS TODAY. ANOTHER HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT AROUND 1 PM. .EXTENDED OUTLOOK... A STRONG COLD FRONT WILL MOVE THROUGH THE REGION EARLY WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT THROUGH MIDDAY...MAINLY OVER SOUTH CENTRAL MISSOURI. THIS WILL USHER IN UNSEASONABLY COLD AIR WITH LATE NIGHT AND EARLY MORNING TEMPERATURES POSSIBLY DROPPING TO AT OR BELOW FREEZING FRIDAY THROUGH SUNDAY.
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 1:05 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 40 min |
| Oct 23, 2:12 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 48 min |
| Oct 23, 3:09 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 36 min |
| Oct 23, 3:18 PM CDT | Tornado Warning | SGF | Benton | 27 min |
| Oct 23, 3:34 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 41 min |
| Oct 23, 3:46 PM CDT | Tornado Warning | SGF | Benton | 44 min |
| Oct 23, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 41 min |
| Oct 23, 4:25 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 50 min |
| Oct 23, 4:46 PM CDT | Tornado Warning | SGF | Miller | 44 min |
| Oct 23, 5:13 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 47 min |
| Oct 23, 5:29 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 46 min |
| Oct 23, 6:03 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Pulaski | 42 min |
| Oct 23, 6:12 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 48 min |
| Oct 23, 6:15 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 45 min |
| Oct 23, 6:45 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 15 min |
| Oct 23, 6:59 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps, Pulaski | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.